Sponsored Links

Prescription Drugs Causing Weight Gain

Prescription Drugs causing weight gain

Sometimes, even if you take pains to keep fit and watch what you eat, you are still putting on fat.  What could be causing this?

It may seem strange, but your prescription drugs might be the culprits for your added fat.  Such is the case with some (but not necessarily all) of the drugs used to treat the following ailments: migraine headaches, seizures, mood problems, hypertension, and diabetes.  The weight gain can be somewhat drastic, perhaps even up to ten pounds per month.

Even so, it is not advisable to go so far as halting medication without consulting your physician.

According to Louis Aronne, MD, who is the president of the North American Association for the Study of Obesity, in addition to being director of New York City’s Comprehensive Weight Control Program, quitting your medication without proper medical advice can have very grave effects.  Prescription medications must be dropped prudently.  His statements are supported by Madelyn H. Fernstrom, PhD.  Fernstrom is the director of the University of Pittsburgh Medical Center’s Weight Management Center.  Fernstrom affirms that, in many cases, the benefits from actually maintaining one’s medicine regimen outweigh the costs of putting on some weight.

Prime Suspects

At this time, there is no guaranteed complete list of exactly which medicines can cause a person to put on fat.  Even so, experts on the subject have indicated that more than fifty of the most commonly-prescribed drugs to date can have this effect. 

Prednisone, a steroid prescribed to address some respiratory ailments, is one.  Elavil and Tofranil, both antidepressants, and Zyprexia, a drug that addresses psychosis, are also being pointed to as causes of weight gain in some users.

There are other, less prominent culprits.  More antidepressants, such as Zoloft and Paxil, make the list, as does Depakote, which helps prevent seizures.  Diabeta and Diabinese, as you have probably guessed from their names, are for diabetics.  They can also facilitate weight gain.  Medical experts are also pointing fingers at anti-heartburn products like Prevacid and Nexium.

Readers are advised to keep in mind that the gravity of the weight gain varies widely.  It may be barely noticeable, or the patient may actually gain up to thirty pounds after a few months of taking the medicine in question.

In addition, the weight gain might not actually be a direct chemical side effect of the drug.  It may be something like an indirect effect of the expected results of taking the medication.  Let us take, for instance, the weight gain of somebody who is taking an antidepressant.  This weight gain may not necessarily be because the composition of the drug leads to metabolic changes.  Rather, the person may be in a better mood, which leads him or her to eat more.

As if this were not complicated enough, Fernstrom indicates that some of the drugs that have been shown to make certain patients gain weight can have the opposite effect on other users.

According to Aronne, it is factors like these that complicate the making and interpretation of any database of weight gain-inducing drugs.

Alternatives

With so many factors complicating the question, what are consumers of prescription pharmaceuticals supposed to do?  Well, they may keep in mind the fact that taking their prescribed medicines might cause them to put on weight, and they can bring this question up with their doctors.  According to Aronne, this concern will not be addressed in vain because many drugs that make patients put on weight can actually be substituted with similar medication that does not produce the undesired effect, and may even help you lose weight.

For example, some antidepressants like Wellbutrin and Prozac can help users shed unwanted pounds.

Patients afflicted with diabetes have similar options.  They might try Glucophage and Precose, which have no effect on weight.  If they want a medicine that helps them lose weight, there is Byetta and Symlin.

If you are trying to prevent seizures and reduce the gravity of bad headaches, while avoiding weight gain, you might try Topamax and Zonegran, which can, like Byetta and Symlin, help their users lose weight.

Steps You Can Take

The first question to address is how to know if your weight gain is truly rooted in your medication, and not some other cause.  Your new extra pounds are more likely to be caused by medicines if you have just begun to take different medication, and if you have not decreased exercise or been overeating, but have put on at least five pounds over the past month.

From there, you should speak to your doctor.  The information that comes as part of the packaging of medicines may not give you all the information that you need, since some medicines, as we have stated, can cause both weight gain and weight loss.  The best option is still to go to your doctor.

Report your weight gain to your doctor, since many doctors do not monitor patients’ weight as closely as they should, and report your suspicions.  If your doctor cannot help you, ask to be referred to a psychiatrist or an obesity specialist.  (The latter profession refers to "true," medically trained obesity specialists.)  Such medical professionals tend to be better informed than others of the connection between prescription drugs and weight.

While you wait for your appointment, do not give in to the temptation to quit your medication.  After all, you do not have to just sit by as your body packs on the pounds.  You can counteract the possible effects of your medication by keeping close track of what you eat, and also exercising a little more, which may be as simple as walking for an additional three-quarters of an hour daily, according to Fernstrom.

Bookmark and Share

2 Comment(s)

By: Dee 7 years ago
Doesn't look like anybody monitors this site, but I'm disabled and CAN'T exercise. I'm taking wellbutrin and Topamax, but also, Depakote, Valtrex, flomax, crestor. Not eating any more, trying to eat less! Gained 25 lbs in just over a month. Newest meds are flomax and crestor (8/11 and 9/4). HELP!
By: Reema Morajkar 7 years ago
Is there any side effect of taking prednisone to increase weight?

Write a comment